Colorado, 2001

Flood and Hail in Colorado, September 15, 2001

September 15, 2001 · NWS GLD · 2 events in 2 counties and zones

1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 1:10 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Sep 15, 1:10 AM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SAT SEP 15 2001

FRONT LOCATION IS THE PROBLEM THIS MORNING.

DIVERGENT 00Z MODEL SOLUTIONS OVER THE FA THIS MORNING ALONG WITH
LOWER THAN USUAL 00Z TO 06Z VERIFICATION WILL RESULT IN A LOW
CONFIDENCE PACKAGE TODAY.  AVN HAS BETTER MASS AND LOW LEVEL WIND
FIELDS...BUT ETA BETTER ON THE LOW LEVEL THERMAL FIELDS.  WILL BIAS
FORECAST SLIGHTLY TO AVN AS IT HAD BETTER PRESENTATION OF UPPER
LEVEL TROUGH FROM 50N 143.5W TO 42.5N 137W.

PROGS AGREE THAT THERE WILL BE A RIBBON OF FASTER MID AND UPPER
LEVEL FLOW OVER THE NEXT THREE DAYS AND THAT A FRONT WILL
COMPLETELY PUSH THROUGH THE FA TODAY.  PROGS ALSO AGREE THAT UPPER
LOW AND VORTS IN NORTHERN PLAINS WILL JUST SLIDE BY TO NORTH OF
FA.

AVN PREFERS TO KEEP RAIN COOLED UPSLOPE ENHANCED AIRMASS OVER FA
WHILE ETA PLACES A WEAK WSW TO ENE ORIENTED BOUNDARY OVER SOUTHERN
FA BY 00Z MONDAY.  WILL PLAY A MIDDLE OF THE ROAD GAME WITH MAX
TEMPS BASED ON MEAN BETWEEN TEMPERATURE TECHNIQUES INVOLVING 850 MB
TEMPS FROM AVN AND ETA AS WELL AS FWC GUIDANCE.

MINS BASED PRIMARILY ON EXPECTED SURFACE DEWPOINTS.

A LOOK AT 300K TO 320K SURFACES SUGGEST THERE WILL BE PERIODS OF
UPLIFT THROUGH THE NEXT 72 HOURS...SO WILL LEAN TO FAN POPS FOR THIS
PACKAGE.  WITH MID AND UPPER LEVEL SPEED MAXIMA CRUISING BY.

NO CHANGES PLANNED FOR EXTENDED.

.GLD...NONE

ENTWISTLE

In the hours before

Special weather statement, Sep 15, 9:43 AM MST, 1 hour 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SAT SEP 15 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ABUNDANT MOISTURE ACROSS THE TRI STATE REGION WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A STATIONARY
FRONTAL BOUNDARY ACROSS THE SOUTHERN PORTION OF THE TRI STATE REGION
WILL SERVE AS A FOCUS. IN ADDITION AN UPPER LEVEL DISTURBANCE
WILL MOVE OUT OF COLORADO ACROSS WESTERN KANSAS LATE THIS
AFTERNOON. AN UPPER LEVEL JET WILL MOVE ACROSS THE AREA TONIGHT
MAINTAINING THE THREAT FOR THUNDERSTORMS.  IN AREAS WHERE THE SUN
BREAKS OUT THIS AFTERNOON TEMPERATURES WILL RISE INTO THE LOW TO
MIDDLE 70S. THIS WILL INITIALLY HELP TRIGGER THUNDERSTORMS.

CONDITIONS ARE FAVORABLE FOR A FEW OF THE THUNDERSTORMS THAT DEVELOP
TO BECOME SEVERE. THE GREATEST THREAT FOR ANY SEVERE THUNDERSTORMS
WILL BE SOUTH OF A YUMA COLORADO TO GOVE KANSAS LINE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS TO 60 MPH OR
GREATER. IN ADDITION VERY HEAVY RAINFALL WILL BE A POSSIBILITY WITH
SOME OF THE STORMS...ESPECIALLY TONIGHT AS THE STRONGER WINDS ALOFT
MOVE INTO WESTERN KANSAS.

LAMMERS

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Yuma

When
September 15, 10:50 AM MST
Where
Yuma County, Yuma
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -102.717

Hail completely covered the ground and damaged some crops.

Flood, Yuma County

When
September 15, 10:50 AM MST to 11:50 AM MST
Where
Yuma County forecast zone
Reported by
NEWSPAPER
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Around one inch of rain fell within minutes in the town of Yuma. Water was deep in many places, and roads and nearby fields were inundated for a short time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268362, 5268363.